News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Antidepressants and ITP


 tareflamingo - Sun Sep 21, 2008 9:01 am

Hi, so I am not 100% sure where to post this because it deals with both. I am a 22 year-old-girl who was diagnosed with Idiopathic Thrombocytopenic Purpura four years ago. About a year ago I was diagnosed with major depressive disorder. After an initial try at Prozac, I started to take Lexapro for my depression. It worked, but not as well as I was still having depressive symptoms pretty bad. This past June I was diagnosed with ADD/Anxiety. My doctor and I are looking at a different medication for my depression that we will start in a few weeks. Since I have discontinued the lexapro however, my platelet count has risen dramatically, I am not sure if it is due to the discontinuation of the lexapro or a hold over from mono which I had last winter (I had a very severe case of it). I noticed that a very rare side effect of lexapro is a decreased platelet count. While I was diagnosed before, I am wondering if antidepressants aggravate the condition? If so, as we are looking for a new antidepressant is there one that is safer for me to take? I currently go to student health services at my school, and I have found it is best to go in there with some information as you don't always get to see the same doctors. Sorry for the long post. Thanks!
 Dr. E. Seigle - Tue Oct 28, 2008 2:26 pm

Hi tareflamingo,

I am not certain of the answer to your question, though I am aware that some antidepressants have rarely caused thrombocytopenia (low platelet count). I will do a medical literature search and see what comes up. Please write to me on Monday to cue me to get back to you. My guess is that a few antidepressants have caused rare cases. In your case, it is intriguing to wonder if the Lexapro was somehow depressing your platelet count, though the ITP came first. Alternately, the removal of the Lexapro may have contributed to a rise in the count without it having contributed to its depression, though I can't explain that. Let's see what the literature shows!

-Eliot Seigle MD
 tareflamingo - Tue Oct 28, 2008 6:36 pm

Thank you for replying! I really appreciate it. I am now taking Wellbutrin XL, (which I didn't find anything associated with platelet counts), I started it about a week after my original post. Since I am not taking Lexapro anymore, and am doing well on the new antidepressant, it is more of a curiosity. I really do appreciate the time you spent looking into this, and I understand you are probably busy. :-) Because of this you don't need to look into it (unless you are really curious yourself). If you do I would be interested in what you find, but it isn't necessary. Basically I just try and piece together any information I can find. (The doctors I see at student health don't know a lot about ITP and the hemotologist I saw in the past was annoyed by my questions...as it isn't very serious compared to everything else they deal with, and I am in a safe range.). But I really appreciate that you took the time to answer, it means a lot. :-)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here